Thyroid Manager requires free registration
Login or Register

Thyrotoxic Hypokalemic Paralysis and 131-I Therapy

Last Updated: · Doctors
Authors

Question

I have a 28 yo white male with thyrotoxicosis and periodic hypokalemic paralysis. He is 5 days post RAI and seems to be having an exacerbation of the thyrotoxicosis and paralysis. I started him on Tapazole 30, have him well beta blocked and on 20 meq KCl daily. Is there anything else I can do that won’t partially negate the 131I? I think he’s probably had enough effect that it will work but would prefer to be as sure as possible to get the thyrotoxicosis behind him.

Dr. Roudebush

Response

The things you can do will to some extent reduce the effectiveness of the 131-I, but probably are necessary. Obviously the KCl and beta blocker are primary. Methimazole will block further production of thyroid hormone, but PTU would be a better choice since it blocks T4 -> T3 conversion. However a drug such as Oragrafin – .5gm qd – or amiodarone- would be more effective given over the short term to reduce T3 generation. KI is theoretically of minor value. It would normally block thyroid hormone release, but may have little effect in the presence of a gland undergoing radiation damage. Usually once you start treatment with KCl, beta blockers and antithyroid meds the paralysis disappears, never to return. Best regards,

L De Groot,MD